Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 474, NWS Blacksburg, VA

August 13, 2011Floyd County, Franklin County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 3:17 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:17 PM EDT (19:17 UTC)
Expired
Aug 13, 2011, 4:15 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Floyd County, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS51 KRNK 131917
SVRRNK
VAC063-067-141-132015-
/O.NEW.KRNK.SV.W.0474.110813T1917Z-110813T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLOYD...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  CHARITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3684 8004 3670 8034 3693 8046 3698 8032
TIME...MOT...LOC 1917Z 312DEG 13KT 3693 8038

$$

DS
3 follow-up statements
988 
WWUS51 KRNK 131937
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT AUG 13 2011

VAC063-067-141-132015-
/O.CON.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
337 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN AND CENTRAL FLOYD
COUNTIES...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLOYD...MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  ROCKY KNOB SUMMIT...
  ROCKY KNOB RECREATION AREA...
  CHARITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3684 8004 3670 8034 3685 8042 3692 8039
      3694 8034
TIME...MOT...LOC 1937Z 321DEG 10KT 3689 8034

$$

DS
947 
WWUS51 KRNK 131949
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SAT AUG 13 2011

VAC067-131959-
/O.CAN.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
FRANKLIN VA-
349 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN OUTSIDE OF 
THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
      3691 8031
TIME...MOT...LOC 1949Z 321DEG 10KT 3686 8031

$$

VAC063-141-132015-
/O.CON.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FLOYD VA-
349 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN PATRICK AND CENTRAL FLOYD COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKY KNOB SUMMIT...OR
NEAR FLOYD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKY KNOB SUMMIT...
  ROCKY KNOB RECREATION AREA...
  WOOLWINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
      3691 8031
TIME...MOT...LOC 1949Z 321DEG 10KT 3686 8031

$$

DS
065 
WWUS51 KRNK 132008
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SAT AUG 13 2011

VAC063-141-132017-
/O.EXP.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FLOYD VA-
408 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PATRICK AND CENTRAL
FLOYD COUNTIES EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
      3691 8031
TIME...MOT...LOC 2007Z 321DEG 10KT 3682 8027

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:31 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 13, 12:31 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT SAT AUG 13 2011

.SYNOPSIS...
SOUTHEAST FLOW FROM HIGH PRESSURE CENTERED OFF THE MID ATLANTIC
COAST WILL BRING INCREASING MOISTURE INTO THE REGION TODAY. A
STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA LATE TONIGHT
INTO SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM
THE NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...

DEEP MOISTURE RESIDES ALONG AND EAST OF BLUE RIDGE WITH PWATS
AROUND 1.50 NEAR BLUE RIDGE PARKWAY TO 1.90 VCNTY OF SOUTH BOSTON.
THIS MOIST AIR MASS IS FUELING SCATTERED TO NUMEROUS SHRA/TSRA EAST
OF THE BLUE RIDGE...ALONG WITH CONSIDERABLE CLOUDINESS AND SFC
DEW POINTS IN THE LOWER TO MID 70S. WEST OF THE MOUNTAINS...THE
MOISTURE WAS NOT QUITE AS DEEP...DRY AIR ABOVE 600 MB...AND
RESULTANT PWATS OF BETWEEN 1.00 TO 1.50. THIS SOMEWHAT LESS MOISTURE
LADEN AIR MASS WAS ALLOWING FOR SOME SUN ACROSS THE WESTERN CWA.

FOR THIS AFTERNOON...ANTICIPATE SCATTERED TO NUMEROUS SHRA/TSRA TO
CONTINUE OVER THE FOOTHILLS PIEDMONT OF VA/NC. AREAS THAT ARE
RECEIVING SUN IN THE WEST SHOULD ALSO SEE THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS AS THE AFTERNOON HEATING RESULTS IN AN
INCREASE IN INSTABILITY THERE ALSO. SW FLOW INTO THE WESTERN SLOPES
OF THE APPLNS...AND SOUTHERLY FLOW INTO THE BLUE RIDGE...IN
ADDITION TO DIFFERENTIAL HEATING BETWEEN THE RELATIVELY CLOUDY
EAST VS THE SUNNIER WEST WILL LIKELY ENHANCE THE LIFT OVER THE CWA
CREATING AN AREA OF CONVERGENCE ALONG THE MTNS. AS SUCH HAVE
MAINTAINED RELATIVELY HIGH POPS AND QPF. TEMPS THIS AFTERNOON
SHOULD BE FAIRLY UNIFORM...A TMAX IN THE 80S.

MEAN WINDS TODAY ARE 15 KTS OR LESS. THIS WILL INCREASE THE
RESIDENCE TIME OF THE SHOWERS...THUS PROMOTING POTENTIAL FOR RAIN
AMOUNTS OF AN INCH IN LESS THAN AN HOUR...POSSIBLY 2 INCHES IN
LESS THAN AN HOUR IF TRAINING TAKES PLACE. AS SUCH...POOR DRAINAGE
FLOODING IS POSSIBLE ESPECIALLY IF THESE SLOW MOVING SHOWERS MOVE
OVER AN URBAN AREA. FLASH FLOOD GUIDANCE ACROSS THE CWA REMAINS
HIGH AND AREA CREEKS AND STREAMS ARE RUNNING LOW...SO NOT OVERLY
CONCERNED WITH FLASH FLOODING...ALTHOUGH IT CAN'T TOTALLY BE RULED
OUT IF THUNDERSTORM ANCHORING OR TRAINING WERE TO TAKE PLACE.
WILL CONTINUE WITH A MENTION IN THE HWO...BUT NO OTHER HEADLINE
NEEDED ATTM.

TONIGHT...MODELS HAVE A COLD FRONT APPROACHING THE AREA LATE-
TOWARD SUNDAY MORNING...AND THE BEST LIFT ASSOCIATED WITH THE
UPPER TROUGH MOVES INTO THE MTNS AFTER 06Z/200 AM. THINK THAT ONCE
LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENS...THERE WILL
LIKELY BE A BREAK BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE INTO
THE MTNS OVERNIGHT. FOR THIS REASON...I HAVE POPS DECREASING
THROUGH THE EVENING...AND THEN RAMP BACK UP TO LIKELY AFTER
MIDNIGHT ALONG AND WEST OF THE BLUE RIDGE. SHOULD BE A WARM AND
MUGGY NIGHT...WITH DEW POINTS AND OVERNIGHT LOWS RANGING FROM THE
MID 60S MTNS TO LOWER 70S PIEDMONT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 345 AM SATURDAY...

WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW
THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG
COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE
PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING
FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN
THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL.
LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY
MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION
WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW
WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH
TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO
LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL
TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR
FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE
RAINFALL IN A FEW WEEKS.

IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST
WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND
WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING.
WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE
DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT
NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD
FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY
RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR
PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO
KEEP AN EYE OUT FOR REGARDLESS.

ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN
WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST.
THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR
MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE
RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND
IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW
RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4
TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS
THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW
REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE
BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED TODAY...
TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE
APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS
AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE
RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND
SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE
FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT
AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS
OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY
HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM
TUESDAY INTO WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...NF
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 13, 4:43 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
443 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING
MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS.
LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL
APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF
THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
443 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING
MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS.
LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL
APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE
POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF
THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY
RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 1:53 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SAT AUG 13 2011

VAZ013-014-131900-
MONTGOMERY VA-PULASKI VA-
153 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTGOMERY AND
PULASKI COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RADFORD...
MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RADFORD THROUGH 215 PM...WALTON AROUND 225
PM...PRICES FORK AROUND 235 PM...CHILDRESS AROUND 245 PM...CHILDRESS
AROUND 250 PM AND CHRISTIANSBURG AROUND 300 PM.

LAT...LON 3722 8028 3702 8042 3711 8066 3716 8067
      3722 8064

WERT
Special weather statement, Aug 13, 2:19 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT SAT AUG 13 2011

VAZ013-131845-
PULASKI VA-
219 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN END OF CLAYTOR LAKE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 230 PM...
CLAYTOR DAM AROUND 240 PM AND GRAYSONTOWN AROUND 245 PM.

LAT...LON 3711 8068 3710 8056 3709 8058 3708 8057
      3708 8056 3706 8056 3701 8057 3706 8073

DS
Special weather statement, Aug 13, 2:21 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SAT AUG 13 2011

NCZ018-019-131845-
WATAUGA NC-WILKES NC-
221 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLOWING ROCK...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR DARBY AROUND 240 PM.

LAT...LON 3609 8149 3609 8152 3611 8155 3612 8161
      3617 8159 3616 8143 3608 8146 3608 8147

DS
Special weather statement, Aug 13, 2:37 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SAT AUG 13 2011

NCZ003-131900-
SURRY NC-
237 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BOTTOM AROUND 255 PM AND PINE RIDGE AROUND
300 PM.

LAT...LON 3642 8080 3656 8085 3656 8081 3656 8072
      3650 8061

DS
Special weather statement, Aug 13, 2:49 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SAT AUG 13 2011

NCZ001-131915-
ASHE NC-
249 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DEEP GAP...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ASHE COUNTY.

LAT...LON 3630 8141 3625 8148 3630 8153 3633 8148

DS
Special weather statement, Aug 13, 2:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SAT AUG 13 2011

VAZ014-017-131915-
FLOYD VA-MONTGOMERY VA-
251 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 247 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTHEAST OF CHRISTIANSBURG TO 7 MILES SOUTHWEST OF PILOT...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CROCKETT SPRINGS AROUND 305 PM...TERRYS
FORK AROUND 310 PM AND CHECK AROUND 315 PM.

LAT...LON 3707 8015 3690 8034 3699 8052 3714 8037

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville29 min
Aug 12, 9:22 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Aug 12, 9:42 PM EDTSpecial Weather StatementRNKCity of Roanoke48 min
Aug 13, 9:13 AM EDTSpecial Weather StatementRNKHalifax47 min
Aug 13, 11:52 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham53 min
Aug 13, 1:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax62 min
Aug 13, 1:53 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford67 min
Aug 13, 2:19 PM EDTSpecial Weather StatementRNKPulaski26 min
Aug 13, 2:51 PM EDTSpecial Weather StatementRNKFloyd24 min
Aug 13, 3:43 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski30 min
Aug 13, 3:44 PM EDTSevere Thunderstorm WarningRNKGrayson21 min
Aug 13, 3:51 PM EDTSpecial Weather StatementRNKCity of Covington24 min
Aug 13, 4:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:16 PM EDTSpecial Weather StatementRNKCity of Radford29 min
Aug 13, 4:44 PM EDTSpecial Weather StatementRNKPatrick31 min
Aug 13, 4:45 PM EDTSpecial Weather StatementRNKCraig30 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRNKTazewell40 min
Aug 13, 5:15 PM EDTSpecial Weather StatementRNKPatrick30 min
Aug 13, 5:55 PM EDTSevere Thunderstorm WarningRNKPatrick37 min
Aug 13, 6:01 PM EDTSpecial Weather StatementRNKGrayson, Wythe29 min
Aug 13, 6:29 PM EDTSpecial Weather StatementRNKGrayson31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.